Kansas, 2006

Heavy Rain in Kansas, September 2, 2006

September 2, 2006 · NWS DDC · 5 events in 1 county or zone

5 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 2, 1:15 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 2, 1:15 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
215 AM CDT SAT SEP 2 2006

.DISCUSSION...

DAYS 1-2...

AS WE HEAD INTO THE LABOR DAY HOLIDAY WEEKEND...MARKING THE
UNOFFICIAL END OF SUMMER...IT WILL REALLY FEEL THAT WAY
WEATHER-WISE. COOL TEMPERATURES WILL BE THE MAIN ITEM OF INTEREST
OVER THE NEXT SEVERAL DAYS.

SHARP COLD FRONT...BY LATE SUMMER STANDARDS...WAS RAPIDLY MOVING
SOUTH EARLY THIS MORNING...HAVING REACHED AN ELKHART TO DODGE CITY
TO GREAT BEND LINE AS OF 07Z. TEMPERATURES IN NORTHWEST KANSAS AND
NORTHEAST COLORADO BEHIND THE FRONT WERE IN THE UPPER 40S WHICH
HASNT BEEN SEEN SINCE LATE SPRING. SURFACE HIGH CONTINUED TO
BUILD SOUTHWARD BEHIND THE NORTHERN PLAINS UPPER LOW. ORGANIZED
AREA OF RAIN AND ISOLATED THUNDERSTORMS WERE MOVING OUT OF
SOUTHWEST KANSAS AND INTO THE OKLAHOMA PANHANDLE. ONLY VERY
ISOLATED SHOWERS AND THUNDERSTORMS REMAINED OVER MOST OF THE REST
OF THE DDC CWA...AND THIS WILL BE THE CASE THROUGH THE REMAINDER
OF THE EARLY MORNING HOURS. WILL GO WITH A GRADIENT OF 20 TO 40
POPS FROM NORTH TO SOUTH THROUGH LATE MORNING...TAPERING TO 10-20
POPS EVERYWHERE BY AFTERNOON.

FOR TODAY...LOW STRATUS SHOULD REMAIN LOCKED IN NORTH OF THE
FRONT. PER 1-4KFT RH PROGS FROM THE NAM...SHOULD SEE EROSION OF
THE STRATUS FROM THE NORTH...NEAR THE CENTER OF SURFACE HIGH...AS
THE AFTERNOON WEARS ON. IF ENOUGH SUN CAN COME OUT BY LATE
AFTERNOON...NORTHERN SECTIONS OF CWA MAY TOUCH 70F...BUT MID 60S
WILL BE COMMON EVERYWHERE IT APPEARS WITH ONLY LOWER 60S TOWARDS
ELKHART-LIBERAL.

TONIGHT...CLEARING SKIES WILL BE THE THEME EVERYWHERE. SURFACE
HIGH WILL EXPAND FAIRLY NICELY WITH DIURNAL PRESSURE RISES AND
LIGHT/VARIABLE WINDS WILL BE COMMON ALLOWING TEMPERATURES TO DROP
WELL INTO THE LOWER 50S OVERNIGHT. BIG QUESTION HOW COLD SOME
AREAS CAN GET BASED ON WARM/MOIST SURFACE LAYER SOILS...BUT SOME
MID 40S IN SPOTS CAN BE ACHIEVED IF WINDS CAN GO DEAD CALM TONIGHT
FOR SEVERAL HOURS. RADIATION GROUND FOG COULD ALSO RESULT.

SUNDAY-SUN NIGHT...THE NORTHERN PLAINS CYCLONE...BECOMING MORE
EQUIVALENT BAROTROPIC IN NATURE BY THIS TIME...WILL SLOWLY MOVE
INTO THE MIDWEST REGION ALLOWING FOR A MORE DOWNSLOPING H7 FLOW.
SURFACE/H85 GRADIENT WILL REMAIN WEAK HOWEVER WITH ANTICYCLONE
STILL GRIPPING THE SOUTHERN/CENTRAL PLAINS...BUT ABUNDANT SUNSHINE
SHOULD PUT HIGHS INTO THE MID 70S WITHOUT MUCH TROUBLE. TEMPS MAY
APPROACH 80 IF A DOWNSLOPE PLUME CAN SPREAD FAR ENOUGH EAST. WILL
HAVE TO WATCH RETURN FLOW AROUND THE ANTICYCLONE IN WEST
TEXAS/PANHANDLES FOR ADVECTION OF LOW LEVEL MOISTURE BY LATE
SUNDAY INTO SUNDAY NIGHT FOR SOME SNEAKY STRATUS. -UMSCHEID

DAYS 3-7...

FCST APPEARS ON TRACK AND ONLY MINOR TWEAKS TO GRIDS WERE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  47  75  52 /  20   0   0   0
GCK  66  45  75  51 /  20   0   0   0
EHA  60  48  73  52 /  30   0   0   0
LBL  61  49  75  51 /  30   0   0   0
HYS  70  48  78  51 /  20   0   0   0
P28  67  53  75  55 /  40   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/06
Hazardous weather outlook, Sep 2, 3:45 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
445 AM CDT SAT SEP 2 2006

KSZ030-031-043>046-061>066-074>081-084>090-030945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
445 AM CDT SAT SEP 2 2006 /345 AM MDT SAT SEP 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Stevens

When
September 2, 6:00 AM CST
Where
Stevens County, 9 mi ENE of Hugoton
Reported by
GENERAL PUBLIC
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

3.80" of rain fell overnight.

Heavy Rain, Stevens

When
September 2, 6:00 AM CST
Where
Stevens County, 11 mi ENE of Hugoton
Reported by
GENERAL PUBLIC
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

2.50" of rain fell overnight.

Heavy Rain, Stevens

When
September 2, 6:00 AM CST
Where
Stevens County, 7 mi E of Hugoton
Reported by
GENERAL PUBLIC
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

3.50" of rain fell overnight.

Heavy Rain, Stevens

When
September 2, 6:00 AM CST
Where
Stevens County, 13 mi SSE of Hugoton
Reported by
GENERAL PUBLIC
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

2.10" of rain fell overnight.

Heavy Rain, Stevens

When
September 2, 6:00 AM CST
Where
Stevens County, 7 mi ENE of Hugoton
Reported by
GENERAL PUBLIC
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

3.24" of rain fell overnight.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533994, 5533995, 5533996, 5533997, 5533998.